Follow
Share

She didn't suffer a stroke. She had a severe UTI about 3 years ago. Turned septis. Almost lost her.

This question has been closed for answers. Ask a New Question.
I had this experience with my mother all of the symptoms above - then she was given a flouraquinolin antibiotic & she went into full blown hallucinations - a reaction that some elderly have to this class of drugs. Her speech is coming back, but we're having a speech therapist out now. Medicare pays for that. Also, I decided, on my own that the "depends" were holding bacteria causing reoccurrence of this UTI. Now we change AM & PM whether she thinks she needs it or not.
Helpful Answer (2)
Report

UTI's can be dangerous with elderly. Yes it can effect them that way, please speak to your doctor right away!
Helpful Answer (1)
Report

The kidneys are critical to keeping electrolytes and toxins in balance (or getting rid of them). If not in good condition, those things are not processed properly and can wreak havoc with the whole body. Blood pressure can rise or bottom out. While she may not have had a textbook stroke, she likely experienced many of the same effects.
My mother was on dialysis for 5 years. At year 4 her blood pressure and readings were all over the map. In the last 6 weeks, she plummeted into dementia while going in and out of the hospital a dozen times for UTIs. I have since heard of "dialysis dementia". While many doctors deny it exists, a renal specialist told me that the metals and minerals used in dialysis eventually build up in the brain and impede oxygenation. This kills off the brain cells slowly.
It's not exactly your situation, but I think it shows that they are linked, and that doctors dont always either recognize it or acknowledge it. Please heed the advice above and see if you can find a doctor with experience with seniors.
The hospital may be able to help.
Helpful Answer (1)
Report

The answer from vipster7 was very accurate. A UTI can cause so many different side effects, mental confusion, agitation, hallucinating. Sometimes it is hard to know if it is due to the UTI or the medication used to treat the UTI. If she is having frequent UTI's, she definitely needs the care of a urologist.
Helpful Answer (2)
Report

Hello, yes absolutely. My mother woke up one day, had trouble talking, didn't know what a toothbrush was or how to brush her teeth. It was horrible. She had a UTI. She was put on an antibiotic and the next day she was back to normal. A UTI can do a lot especially with an Alzheimer's patient. I was told whenever there is any big change overnight to check for a UTI. Hope this helps.
Helpful Answer (2)
Report

Dear Momsgirl, Hopefully you have your Mom under the care of a urologist. Knowing what type of bacteria she had in the UTI is very important & knowing what type antibiotic they used to treat it. There are many antibiotics that have the side effect of slurred speech. I suggest you do the research on what bacteria she had and what they used to treat it, also is this the only outbreak she has had? Is she on continuous medication of any kind for UTI. Check out all her medications, see what side effect and interactions they may have with each other. I have been dealing with the UTI type situation with my Mom for over 20 years. Educating yourself will help you and your Mom. My prayers are with you, Keep up the caregiving and this web site is a great source of information to you. I hope more people will respond to your question.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.